Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 42, NWS Honolulu, HI

September 11, 2015Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 11, 2015, 7:52 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2015, 7:52 AM HST (17:52 UTC)
Expired
Sep 11, 2015, 10:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 83 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 5.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2015-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2015-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WGHW50 PHFO 111752
FFWHFO
HIC003-112045-
/O.NEW.PHFO.FF.W.0042.150911T1752Z-150911T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU
752 AM HST FRI SEP 11 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1045 AM HST

* AT 745 AM HST...RADAR SHOWED LINES OF HEAVY RAIN MOVING OVER OAHU 
  FROM THE SOUTH WITH RATES OF 1 TO 2 INCHES PER HOUR. THIS RAINFALL 
  WILL PRODUCE FLOODING OF ROADS AND LOW-LYING PROPERTIES FROM 
  MAKIKI TO WAIPAHU. HEAVY RAINFALL IS ALSO OCCURRING OVER WINDWARD 
  OAHU FROM KANEOHE TO KAHUKU.

* THIS WARNING INCLUDES THE ENTIRE ISLAND OF OAHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING 
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. 
AVOID UNNECESSARY TRAVEL.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1045 AM HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED ADVISORY THAT
WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF OAHU IN HONOLULU COUNTY.

LAT...LON 2154 15784 2147 15784 2141 15778 2147 15777
      2146 15773 2141 15774 2131 15765 2126 15780
      2134 15790 2131 15791 2134 15797 2132 15798
      2130 15811 2158 15827 2158 15812 2169 15803
      2171 15797

$$

KODAMA
2 follow-up statements
372 
WGHW70 PHFO 111902
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
902 AM HST FRI SEP 11 2015

HIC003-112045-
/O.CON.PHFO.FF.W.0042.000000T0000Z-150911T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
902 AM HST FRI SEP 11 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...

AT 855 AM HST...EMERGENCY MANAGEMENT REPORTED THAT ROADS IN HONOLULU 
HAVE PONDING PROBLEMS BUT REMAIN OPEN SO FAR. RADAR SHOWED MODERATE 
TO HEAVY RAINFALL CONTINUING OVER THE WINDWARD KOOLAU SLOPES AND 
MORE RAIN BANDS MOVING TOWARD OAHU FROM THE SOUTH-SOUTHEAST. 
 
THIS WARNING INCLUDES THE ENTIRE ISLAND OF OAHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1045 AM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2154 15784 2147 15784 2141 15778 2147 15777
      2146 15773 2141 15774 2131 15765 2126 15780
      2134 15790 2131 15791 2134 15797 2132 15798
      2130 15811 2158 15827 2158 15812 2169 15803
      2171 15797

$$

KODAMA
301 
WGHW70 PHFO 111935
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
935 AM HST FRI SEP 11 2015

HIC003-112045-
/O.CON.PHFO.FF.W.0042.000000T0000Z-150911T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
935 AM HST FRI SEP 11 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...

AT 928 AM HST...A GAGE ON WAIKANE STREAM SHOWED A RAPID RISE IN 
WATER LEVEL. THIS WILL PRODUCE FLOODING ON KAMEHAMEHA HIGHWAY AT 
WAIKANE. AVOID UNNECESSARY TRAVEL IN WINDWARD OAHU FROM WAIAHOLE TO 
KAAAWA. 

RADAR SHOWED MODERATE TO HEAVY RAINFALL CONTINUING OVER THE WINDWARD 
SLOPES OF THE KOOLAU RANGE. HEAVY RAIN HAS ALSO MOVED ONSHORE FROM  
MAPUNAPUNA TO EWA.

THIS WARNING INCLUDES THE ENTIRE ISLAND OF OAHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1045 AM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2154 15784 2147 15784 2141 15778 2147 15777
      2146 15773 2141 15774 2131 15765 2126 15780
      2134 15790 2131 15791 2134 15797 2132 15798
      2130 15811 2158 15827 2158 15812 2169 15803
      2171 15797

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:30 AM HST, 4 hours 22 minutes earlier.

Area forecast discussion, Sep 11, 3:30 AM HST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST FRI SEP 11 2015

.SYNOPSIS...
THE WARM AND HUMID CONDITIONS CONTINUE AS LIGHT AND VARIABLE WINDS ARE
EXPECTED TO PREVAIL THROUGH THE WEEKEND. LOCALLY HEAVY SHOWERS AND A
FEW THUNDERSTORMS ARE EXPECTED TODAY AND SATURDAY AS MOISTURE ASSOCIATED
WITH POST TROPICAL CYCLONE JIMENA...ALONG WITH AN UPPER LEVEL TROUGH
JUST TO THE NORTHWEST OF KAUAI WILL COMBINE TO BRING UNSETTLED WEATHER.
THE HEAVIEST RAIN WILL FOCUS ACROSS THE WESTERN HALF OF THE ISLAND
CHAIN. A RETURN TO A MORE TYPICAL TRADE WIND WEATHER PATTERN SHOULD
BEGIN EARLY NEXT WEEK.

&&

.DISCUSSION...POST-TROPICAL CYCLONE JIMENA IS LOCATED A COUPLE OF
HUNDRED MILES NW OF KAUAI...MOVING WSW AT ABOUT 15 MPH. JIMENA IS STILL
BLOCKING THE TRADES AND KEEPING A GENERALLY LIGHT S/SE FLOW ACROSS
THE ALOHA STATE...WITH PERIODS OF WINDS BECOMING VARIABLE AT TIMES.
A MID LEVEL RIDGE REMAINS IN PLACE ACROSS THE AREA...ALTHOUGH IT HAS
BEEN WEAKENED BY AN UPPER LEVEL TROUGH/LOW COMPLEX NEARING KAUAI FROM
THE NW.

TODAY...EXPECT THE S AND SE FLOW TO KEEP WARM AND HUMID CONDITIONS
ACROSS THE ISLANDS...ALONG WITH VOG FROM THE BIG ISLAND REACHING MAUI
COUNTY AND OAHU. THE ABUNDANT MOISTURE LINGERING ACROSS THE AREA WILL
CONTINUE TO BRING UNSETTLED WEATHER AND A FEW THUNDERSTORMS THROUGH
SAT. MODELS SHOW PWAT VALUES WELL ABOVE NORMALS...2 INCHES OR MORE...
ACROSS THE ISLAND CHAIN. MEANWHILE...THE UPPER LEVEL TROUGH/LOW
COMPLEX NEAR KAUAI WILL FURTHER ERODE THE RIDGE ALOFT AND DESTABILIZE
THE AIRMASS ACROSS THE AREA.

AT 3 AM HST RADAR DATA SHOWED SEVERAL BANDS OF HEAVY RAIN MOVING
ACROSS THE CENTRAL PORTIONS OF THE ISLAND CHAIN...ESPECIALLY OAHU.
ADDITIONAL BANDS OF SHOWERS WERE APPROACHING MOLOKAI AND KAUAI FROM THE
S. THE ENHANCED MOISTURE AND INCREASED INSTABILITY WILL BRING PERIODS
OF LOCALLY HEAVY RAIN...ALONG WITH A FEW THUNDERSTORMS THROUGH SAT.
THE HIGHEST CHANCES FOR SIGNIFICANT FLOODING EVENTS WILL RESIDE OVER
KAUAI...OAHU AND MAUI COUNTY...PARTICULARLY THIS AFTERNOON AND THROUGH
SAT AS MODELS DEPICT CONVERGENCE ZONES OVER THE CENTRAL AND WESTERN
PORTIONS THE ISLAND CHAIN. A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR ALL THE SMALLER ISLANDS. THE BIG ISLAND WILL ALSO SEE PASSING
SHOWERS THIS MORNING...WITH THE FOCUS SHIFTING W LATER TODAY.

THE LIGHT WINDS WILL CONTINUE TO GRADUALLY SHIFT TO A MORE ESE FLOW
TODAY AND THROUGH SAT...EVENTUALLY BECOMING E BY MON. THE WARM AND
HUMID CONDITIONS WILL ALSO CONTINUE THROUGH THE WEEKEND. AFTERNOON
HEAT INDEX VALUES WILL APPROACH 100 DEGREES AT THE LOWER ELEVATIONS
OVER THE NEXT SEVERAL DAYS.

GLOBAL MODELS AGREE IN BRINGING BACK THE TRADES BY THE MIDDLE OF NEXT
WEEK WITH THE POSSIBILITY OF AN UPPER LEVEL LOW MOVING TOWARDS THE
ALOHA STATE FROM THE NE LATER NEXT WEEK.

&&

.AVIATION...
A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE STATE
THROUGH TODAY AND TONIGHT. GENTLE SOUTHEAST FLOW WILL CONTINUE OVER
THE STATE DURING THE PERIOD...WITH LOCAL SEABREEZES DEVELOPING ONCE
AGAIN THIS AFTERNOON. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE. SOME OF THE SHOWERS AND STORMS WILL PRODUCE ISOLATED
IFR CONDITIONS...AND AREAS OF MVFR CONDITIONS WILL BE LIKELY.

AIRMET SIERRA FOR MOUNTAIN OBSCURATION IS CURRENTLY POSTED FOR
LANAI...MOLOKAI...OAHU...KAUAI AND PORTIONS OF THE BIG ISLAND.
AREAS OF MOUNTAIN OBSCURATION WILL REMAIN POSSIBLE THROUGH THE
DAY.

&&

.MARINE...
THE NORTH SWELL ASSOCIATED WITH POST-TROPICAL CYCLONE JIMENA WILL
FURTHER DECLINE TODAY. A SMALL LONG-PERIOD SOUTH SWELL WILL CONTINUE
THROUGH SATURDAY FOLLOWED BY A SMALL...BUT LONGER-PERIOD SOUTH AND
SOUTHWEST SWELL ON SUNDAY.

WINDS WILL REMAIN GENTLE AND VARIABLE THROUGH THE FORECAST PERIOD.
THE CURRENT DOMINANT SOUTHERLY FLOW WILL SHIFT TO A MORE
EAST-SOUTHEAST FLOW OVER THE WEEKEND. WINDS AND SEAS WILL REMAIN
BELOW SMALL CRAFT ADVISORY LEVELS THROUGH EARLY NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NIIHAU-KAUAI-
OAHU-MOLOKAI-LANAI-KAHOOLAWE-MAUI.

&&

DISCUSSION/MARINE...REYNES
AVIATION...JACOBSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 5:06 PM HSTAreal Flood AdvisoryHFOKauai8 hr
Sep 10, 6:00 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 10, 6:01 PM HSTAreal Flood AdvisoryHFOKalawao4 hr
Sep 10, 6:19 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 10, 9:33 PM HSTFlash Flood WarningHFOKalawao3 hr
Sep 11, 1:37 AM HSTAreal Flood AdvisoryHFOHonolulu4 hr
Sep 11, 5:40 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 11, 10:01 AM HSTFlash Flood WarningHFOHonolulu3 hr
Sep 11, 12:27 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 11, 1:15 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.